Hail, Cass
- When
- August 8, 1:06 PM CST to 1:07 PM CST
- Where
- Cass County, 2.13 mi SSW of Backus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.790, -94.510
A few thunderstorms developed ahead of a cold front in north central Minnesota during the evening hours and pushed eastward into the overnight hours. One of the storms produced marginally severe hail and a few funnel clouds over Cass County while others produced scattered wind and hail damage along the I-35 corridor during the early morning hours and around sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few thunderstorms developed ahead of a cold front in north central Minnesota during the evening hours and pushed eastward into the overnight hours. One of the storms produced marginally severe hail and a few funnel clouds over Cass County while others produced scattered wind and hail damage along the I-35 corridor during the early morning hours and around sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 11:41 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1241 PM CDT Sat Aug 8 2020 .SHORT TERM...(Today through Sunday) Issued at 440 AM CDT Sat Aug 8 2020 An MCV was drifting through the forecast area at 3 AM/08Z with showers and thunderstorms on the eastern and southern periphery. Wind gusts to 40 mph were occurring near the stronger storms. Plenty of heavy rain and lightning were also in play, with little to no hail. Live rain gages are reporting the highest rain totals over Itasca, Carlton, St. Louis, and Aitkin counties, and much of northwest Wisconsin. The various CAMS move the MCV east of the area by 14Z/9 AM. Even though high pressure will cover the region today, upper level pieces of energy will scoot through the area with a few showers or thunderstorms. Timing is difficult in the fast upper level flow and various models all handle this activity differently. A more pronounced upper level short wave trof is progged to move into western Minnesota late tonight. Models try to resolve timing and location differences of where thunderstorms may develop. SREF and GEFS ensembles place the highest QPF over the southern edge of the forecast area. With this many differences, kept pops in the chance range. The aforementioned trof moves across the region Sunday, with a trailing cold front. Additional showers and thunderstorms are expected. Severe storms are possible. However, the atmosphere is very warm as 700mb temps are forecast above 9C along and south of the Iron Range. This is an effective indicator of a capping inversion being in place and will limit overall coverage. Will keep the mention of thunder out until the afternoon. .LONG TERM...(Sunday night through Friday) Issued at 440 AM CDT Sat Aug 8 2020 The cold front moves through the forecast area Sunday night with additional showers and storms. Some of the storms may be severe as suggested by thermodynamic profiles. The capping inversion weakens with the front allowing for convection. The showers and storms will end from west to east late Sunday night through Monday morning, then dry in the afternoon as high pressure arrives. A closed upper low in northern Manitoba Monday will move to Quebec by Wednesday. This will result in cooler temps and high pressure to affect the region through Wednesday. Model differences become quite large Thursday and Friday as they try to resolve the development and location of a surface low in response to an upper level wave moving into the region. Will have chance pops as a result. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Aug 8 2020 Thunderstorms are initiating over western Minnesota currently. These storms are expected to be in the vicinity near BRD. Some light rain to the northeast of these storms could get within the vicinity of HIB, but confidence is not high enough to include in the TAF. Rain showers and thunderstorms are possible near BRD late tonight. These showers/storms could reach as far east as HYR, but confidence is not high. All sites except INL can expect BR conditions late tonight and into early tomorrow morning, with IFR conditions possible at HYR and HIB. && .MARINE... Issued at 440 AM CDT Sat Aug 8 2020 Showers and thunderstorms will periodically affect the nearshore waters of western Lake Superior today through Sunday. Some of the storms may be severe Sunday afternoon and Sunday night. Gusty winds, large hail, heavy rain and frequent lightning may occur. Otherwise, winds will be less than 15 knots and waves will be less than 3 feet. && .PRELIMINARY POINT TEMPS/POPS... DLH 84 62 78 59 / 40 20 50 70 INL 83 55 83 52 / 20 10 50 50 BRD 85 64 84 56 / 10 40 60 50 HYR 84 66 84 61 / 40 30 50 60 ASX 86 64 84 62 / 40 10 50 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...GSF AVIATION...Wolfe/Kossen MARINE...GSF
Hazardous Weather Outlook National Weather Service Duluth MN 401 AM CDT Sat Aug 8 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 401 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Non-severe thunderstorms will linger over northwest Wisconsin early this morning, with another round of thunderstorms possible this afternoon and evening. An isolated strong to severe storm will be possible along and south of a line from Park Rapids, MN to Park Falls, WI. Strong winds will be the main threat with any severe storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of severe storms will be possible Sunday afternoon through Sunday night. Large hail, damaging winds, and an isolated tornado are possible. Expect frequent lightning and heavy rainfall that could lead to localized flooding. There will be periodic chances for thunderstorms Wednesday night through Friday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. However, Skywarn spotter activation will be needed for Sunday. LSZ121-140>148-091030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 401 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Chances of thunderstorms will increase this afternoon and evening across western Lake Superior. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms will be possible Sunday through Sunday night, some of which could be strong to severe. Large hail, strong winds, frequent lightning, and heavy rainfall will be possible. There will be additional chances of thunderstorms Wednesday evening through Friday. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
956 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HEAVY RAIN 2 SSW BARNUM 46.48N 92.70W
08/08/2020 M6.50 INCH CARLTON MN TRAINED SPOTTER
&&
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM NON-TSTM WND DMG 2 S EMILY 46.73N 93.96W
08/07/2020 CROW WING MN 911 CALL CENTER
TREE DOWN ACROSS HIGHWAY 1.
&&
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1149 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HEAVY RAIN 4 ESE ISLAND LAKE 47.00N 92.12W
08/08/2020 E2.23 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
113 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HEAVY RAIN 2 SW TWO HARBORS 47.01N 91.71W
08/08/2020 E2.21 INCH LAKE MN TRAINED SPOTTER
&&
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
131 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG CHISHOLM 47.49N 92.88W
08/07/2020 ST. LOUIS MN PUBLIC
REPORTED AT CHISHOLM, MN LAKE STREET.
PICTURE OF MEDIUM SIZED TREE DOWN NEXT TO
APARTMENT.
&&
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
201 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FUNNEL CLOUD 2 W PINE RIVER 46.72N 94.45W
08/08/2020 CASS MN TRAINED SPOTTER
A LOT OF FUNNEL CLOUDS KEEP FORMING
NORTHWEST OF THE SPOTTERS LOCATION.
CYCLING...
&&
WOLFEThe Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was observed just above the tree tops and exhibited strong rotation.
A few trees were downed near the Moose Lake Golf Course during the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915511, 915510, 915512, 915513, 915514.